VALOIS, New York, USA - Modern medicine probably saved my life a few days ago when a white-faced hornet (or several) stung me (or bit me) sending me careening to the hospital in an ambulance.
The excellent care I got, was, well, excellent and the drugs, well, the drugs were potent. Very potent.
The two drugs in question were benadryl and Prednisone, the first a powerful antihistamine that is standard issue in most people's medicine chests, the second a steroid that is used for lots of different things, but in my case, to help reduce the inflammation caused by the stings.
And when you are in the middle of serious distress, all that really matters, of course, is getting out of the predicament.
And so it was that for the first 48 hours after the attack, I was content to be able to breathe easily, be free of chest pains and also be itch free.
God yes! Itch free!
But the cure in this case came with a small cost, a cost that didn't seem so small when the multiple side effects of taking Prednisone began to kick in Sunday morning. After waking up feeling borderline chipper, I dutifully downed my 2.5 tablets of the steroid, part of a 'weaning' process that is recommended. Conventional wisdom says when you have been given a solid dose of the stuff (which I got at the hospital) that you need to keep it up for a few days and then gradually reduce the dose.
I noticed right away that the borderline chipper feeling I had been feeling suddenly turned into Oscar the Grouch - but on steroids (literally). My mood darkened faster than the clouds on the lake when a thunderstorm is coming in and my hands began to shake. Not just a little tremor, but like an alcoholic in serious need of detox. An hour later, I suddenly started worrying about everything - I mean everything: What about global warming? Had I tied the boat securely in the lift? Would a hurricane hit Texas. Would another Bush ever get into the Oval Office?
And I was hungry, really, really hungry, devouring half of a leftover pizza only a couple of hours after a big breakfast. And thirsty! I drank two liters of club soda in a hour.
I think it was the thirst that drove me to this computer where I started reading up on Prednisone, and the websites were much more revealing that the standard issue pamphlet I received from the pharmacy.
I was having classic side effects to the drug, virtually all of the classic side effects, simultaneously, and when I went to bed Sunday night, I had trouble sleeping. And when I did doze I had bad dreams featuring all manner of bad things, including a Ghostbusters-themed scene featuring the Stay-Puff Marshmellow Man.
The stuff that nightmares are made of
As I write this, I am happy to report that my doctor took me off all drugs today (before my next dose of Prednisone was to be taken), declared me fit for duty and said I am free to go mucking about in the garden again as much as I would like - but to wear protective clothing.
And he gave me a prescription for an 'EpiPen' injector to jab myself with, should I ever get another sudden allergic reaction.
Did I get it filled yet? No, of course not.
But tomorrow, getting the EpiPen in hand is high on the 'to-do' list before I don my gardening clothes and go in search of the nest where the white-faced hornets call home on the side of hill right by the house.
I have a non-negotiable eviction notice that needs to be served on the little buggers.
McCrary to speak at Temple Beth Hillel
2 months ago